Study

Study Notes >> Revision Questions >> Psychotropics (Preview)

Revision Questions: Psychotropics (Preview)

Sample Questions

  1. Specify three situations when serotonin toxicity may occur.
  2. Describe three symptoms of serotonin toxicity.
  3. List five drugs (excluding antidepressants) which can contribute to serotonin toxicity.
  4. A patient who has been on venlafaxine for three months tells you she has been experiencing tremor, agitation and sweating over the last two days. Can you identify at least three possible reasons for her symptoms?
  5. Which two antidepressant classes are most toxic in overdose?

Sample Answers

  1. Three possible situations where serotonin toxicity may occur:
    • High dose of single agent
    • Inadequate washout period changing antidepressants
    • When two of more antidepressants are coadministered
  2. Confusion, agitation, tremor, incoordination, sweating, fever, diarrhoea*
  3. Drugs contributing to serotonin toxicity:
    • Opioids: tramadol, pethidine, dextromethorphan
    • Stimulants: phentermine, sibutramine
    • Others: lithium, selegiline, tryptophan, linezolid, illicit drugs
  4. Adverse effect of venlafaxine due to recent dose increase, withdrawal effects due to recent decrease in dose or missed doses, serotonin toxicity due to co-administration of other serotonergic agents, deliberate or accidental overdose.*
  5. TCA and MAOIs.

* Possible answers to these questions are not limited to those listed. Please see AMH for further suggestions.

The full version has many more questions with answers included.

Please log in or register for access.